Tornadoes · United States · Alabama · 2003
F1 tornado, Munford, Alabama, May 7, 2003
This F1 tornado ran 4.6 miles across Talladega County on May 7, 2003, touching down at 2:40 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 7, 2003
- Touchdown
- 2:40 PM CDT (19:40 UTC)
- Path length
- 4.6 miles (7.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Talladega County
- Touchdown point
- 33.520, -86.020
- Lift-off point
- 33.520, -85.930
- Record number
- 309
What the Weather Service recorded
An F1 tornado began just west of SR 21 west-southwest of Munford and traveled on an easterly path taking it across SR 21 just north of Curry. The tornado traveled an additional 3 miles or so ending just inside the Talladega National Forest. The tornado downed numerous trees and power lines. At least one house was destroyed and several were damaged.Beg: 33 30.738/86 01.186 End: 33 30.796/85 56.468
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
29 minutes of warning. NWS BMX issued a tornado warning for this county at 19:11 UTC, 29 minutes before the tornado touched down, in force until 20:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:11 UTC | 20:15 UTC | Tornado Warning | BMX |
| 20:05 UTC | 00:00 UTC | Flash Flood Warning | BMX |
| 20:11 UTC | 20:45 UTC | Tornado Warning | BMX |
| 20:36 UTC | 21:30 UTC | Tornado Warning | BMX |
| 21:23 UTC | 22:15 UTC | Tornado Warning | BMX |
| 22:46 UTC | 23:30 UTC | Tornado Warning | BMX |
| 00:04 UTC | 04:00 UTC | Flash Flood Warning | BMX |
| 03:42 UTC | 09:00 UTC | Flash Flood Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:36 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at May 7, 2:21 PM CDT, 19 minutes earlier.
Area forecast discussion, May 7, 2:21 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 221 PM CDT WED MAY 07 2003 TOO BUSY FOR MUCH OF A DISCUSSION. ANOTHER IMPULSE WILL MOVE ACROSS THE AREA TONIGHT. SEVERAL BOUNDARIES WILL PERSIST ACROSS THE AREA ON THURSDAY AND WILL CARRY CHANCE POPS FOR MOST SECTIONS. UPPER RIDGING WILL TAKE PLACE ON FRIDAY AND SATURDAY AND WILL LEAVE POPS OUT OF THE FORECAST. NEXT SYSTEM WILL APPROACH ON SUNDAY AND THEN MORE UNSETTLED WEATHER THE FIRST PART OF NEXT WEEK. BHM 70/86/70/89/69 53--- MGM 71/89/70/91/69 62--- .BHM...NONE.
Hazardous weather outlook, May 7, 1:51 PM CDT, 49 minutes before
ALZ011>015-017>050-072045- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 151 PM CDT WED MAY 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Special weather statement, May 7, 2:00 PM CDT, 40 minutes before
ALZ024-071945-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT WED MAY 7 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 245 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TRUSSVILLE...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TRUSSVILLE...PINSON
AND LEEDS THROUGH 245 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
LAT...LON 3376 8656 3354 8653 3349 8670 3370 8675
3376 8667The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
7.7 hours before the tornado, 84 km from the path. May 7, 2003.
- Mixed-layer CAPE
- 1457 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 1489 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
- 0-3 km lapse rate
- 4.9 K/km
Birmingham, AL (KBMX), 00:00Z
4.3 hours after it, 84 km from the path. May 8, 2003.
- Mixed-layer CAPE
- 2242 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 2071 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.2
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Birmingham radar (KBMX), 83 km away, was scanning. The volume nearest the touchdown began at 19:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of May 7, 2003
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 7 | 2:03 AM CDT | F1 | Hot Spring, AR | 4.0 | 300 | |||
| May 7 | 2:10 AM CDT | F0 | Marion, TX to LA | 13.0 | 25 | |||
| May 7 | 5:16 AM CDT | F1 | Arkansas, AR | 2.9 | 350 | |||
| May 7 | 5:43 AM CDT | F1 | Lincoln Parish, LA | 5.3 | 100 | |||
| May 7 | 9:25 AM CDT | F2 | Chickasaw, MS | 27.5 | 440 | 6 | $3.0 million | |
| May 7 | 11:11 AM CDT | F1 | Lamar, AL | 0.5 | 25 | $10,000 | ||
| May 7 | 12:11 PM CDT | F1 | Walker, AL | 2.4 | 40 | $20,000 | ||
| May 7 | 2:10 PM CDT | F1 | St. Clair, AL | 4.5 | 50 | $90,000 | ||
| May 7 | 2:45 PM CDT | F1 | Shelby, AL | 1.3 | 50 | $170,000 | ||
| May 7 | 2:46 PM CDT | F1 | Dallas, AR | 27.2 | 150 | |||
| May 7 | 3:20 PM CDT | F0 | Scott, MS | 0.3 | 30 | $10,000 | ||
| May 7 | 3:21 PM CDT | F0 | St. Clair, AL | 0.2 | 25 | $10,000 | ||
| May 7 | 2:30 PM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 7 | 3:41 PM CDT | F0 | Clay, AL | 1.2 | 70 | $1,000 | ||
| May 7 | 3:45 PM CDT | F0 | Newton, MS | 0.5 | 30 | $30,000 | ||
| May 7 | 3:57 PM CDT | F0 | Clay, AL | 1.1 | 50 | $2,000 | ||
| May 7 | 4:08 PM CDT | F0 | Clay, AL | 1.2 | 20 | $3,000 | ||
| May 7 | 5:25 PM EDT | F1 | Fauquier, VA | 5.0 | 75 | $10,000 | ||
| May 7 | 4:40 PM CDT | F1 | Randolph, AL | 12.9 | 500 | $90,000 | ||
| May 7 | 6:15 PM EDT | F0 | Heard, GA | 0.1 | 50 | $80,000 | ||
| May 7 | 6:20 PM EDT | F0 | Heard, GA | 0.2 | 50 | $3,000 | ||
| May 7 | 5:31 PM CDT | F0 | Marengo, AL | 0.1 | 40 | $1,000 | ||
| May 7 | 6:32 PM EDT | F0 | Coweta, GA | 0.1 | 25 | $1,000 | ||
| May 7 | 7:23 PM EDT | F0 | Saint Mary's, MD | 0.5 | 75 | $30,000 | ||
| May 7 | 7:30 PM EDT | F0 | Saint Mary's, MD | 2.0 | 100 | $30,000 | ||
| May 7 | 7:50 PM CDT | F1 | Callahan, TX | 3.0 | 500 | |||
| May 7 | 8:00 PM CDT | F0 | Eastland, TX | 0.3 | 50 | |||
| May 7 | 10:18 PM CDT | F0 | Wilbarger, TX | 0.2 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.